5 things to know about fentanyl

By The Health News Team | January 6, 2023
White pill with sad face drawn on it

In the 12-month period ending in January 2022, more than 107,000 people died of drug overdoses in the U.S., with 67% of those deaths related to synthetic opioids such as fentanyl. Some of these deaths, the Drug Enforcement Administration (DEA) reports, were caused by fentanyl mixed with other illicit drugs, including cocaine, methamphetamine and heroin. And often, many users were unaware they were actually taking fentanyl.

With overdoses and deaths related to fentanyl increasing daily — last year in San Diego County, more than 900 people died from fentanyl overdoses — it is important to understand what fentanyl is, why it is so dangerous, and what you can do if you spend time with someone who uses illicit drugs.

Top 5 things to know about fentanyl

  1. Fentanyl is an opioid. An opioid is a type of drug used to treat pain. Prescription opioids are highly regulated and prescribed by doctors to reduce moderate to severe pain. Fentanyl is a man-made, or synthetic, opioid that is 50 to 100 times more powerful than heroine and morphine. According to the Centers for Disease Control and Prevention (CDC), there are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.

  2. Fentanyl is easy to get. Because it is a synthetic drug, illegal fentanyl is easier and quicker to produce and is usually distributed through illicit drug markets. Drug traffickers often advertise on social media platforms, such as Instagram, Snapchat and TikTok. Drug deals are made, payment can go through online payment apps and the drugs are often delivered directly to the buyer’s home. While drug trafficking on social media platforms affects all age groups, the DEA reports that young people are particularly susceptible due to their high rates of social media usage.

  3. Fentanyl can be taken mistakenly. Along with sometimes being made to look like candy to drive addiction among young people, fentanyl is illicitly added to pills incorrectly labeled as common pain, antianxiety, ADHD or other prescription medications. Some people unknowingly buy and ingest drugs laced with fentanyl, potentially leading to overdose and death. In 2021, the San Diego County Medical Examiner reported 12 children under the age of 18 died from an accidental overdose — the youngest was just 13.

  4. Signs of a fentanyl overdose look like other opioid overdoses. Friends and family members should watch for the following signs in their loved ones:

    • Small, "pinpoint pupils"

    • Falling asleep or losing consciousness

    • Slow, weak or no breathing

    • Choking or gurgling sounds

    • Limp body

    • Cold or clammy skin

    • Discolored skin, especially in the lips and nails

  5. Naloxone can reverse an opioid overdose. Naloxone is a medication designed to immediately reverse an opioid overdose if administered in time. It blocks the brain’s opioid receptors and restores normal breathing in people who have overdosed on fentanyl, heroin and prescription painkillers. In California, you can get naloxone from a pharmacist without a prescription or from community-based distribution programs, local public health groups or local health departments, often at no charge. If you think someone is overdosing on an opioid, including fentanyl:

    • Call 911.

    • Administer naloxone.

    • Try to keep them awake and breathing.

    • Lay them on their side to prevent choking.

    • Stay with them until emergency assistance arrives.

Learn more about substance use treatment; get the latest health and wellness news, trends and patient stories from Sharp Health News; and subscribe to our weekly newsletter by clicking the "Sign up" link below.


Get the best of Sharp Health News in your inbox

Our weekly email brings you the latest health tips, recipes and stories.